Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Goodland, KS

May 15, 2005Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2005, 4:44 PM MDT for Yuma County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2005, 4:44 PM MDT (22:44 UTC)
Expired
May 15, 2005, 5:45 PM MDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:40 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 15, 1:40 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT SUN MAY 15 2005

.DISCUSSION...
18Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED NORTHWEST FLOW WITH
RIDGING ALOFT ACROSS THE CWA. A WEAK VORT MAX WAS LOCATED OVER
EASTERN WYOMING. VISIBLE IMAGERY SHOWING AREA OF STRATO CU
DEVELOPING ALONG KS/CO BORDER ALONG AXIS OF 45-50 TDS. WEAK SFC
PRESSURE FALLS WERE LOCATED ACROSS MUCH OF THE CWA...WITH STRONGER
AREA OF 2-3 MB/3HOURS NOTED AHEAD OF APPROACHING SHORTWAVE ACROSS
WESTERN NEBRASKA.

FOR TONIGHT...PRIMARY CONCERN WILL ONCE AGAIN BE CHANCES FOR ANY
EARLY EVENING THUNDER CHANCES...THEN TEMPS AND FOG POTENTIAL
OVERNIGHT. AS MENTIONED BEFORE...MOISTURE/INSTABILITY AXIS BEGINNING
TO SET UP ACROSS THE WESTERN CWA. AREA OF CONVERGENCE SHOULD
CONTINUE TO DEVELOP ACROSS NORTHEAST COLORADO IN RESPONSE TO
APPROACHING VORT MAX. WOULD EXPECT A FEW STORMS TO FIRE OFF IN THIS
AREA AND TRACK EASTWARD INTO BETTER MOISTURE ACROSS NORTHWEST CWA. A
FEW STORMS COULD FORM FARTHER SOUTH DUE TO ELEVATED HEATING...BUT
LOOKS LIKE BEST CHANCE WILL BE ACROSS NORTHWEST. IF ANY THUNDERSTORM
CAN GET GOING...COULD SEE ANY ISOLATED SVR STORM AS DEEP LAYER SHEAR
IS AROUND 40 KTS. THESE SHOULD BE VERY DIURNALLY DRIVEN AND
POTENTIAL WILL DECREASE RAPIDLY AFTER 00Z. NOT TO SURE ABOUT THE FOG
POTENTIAL TONIGHT AS SOUTHERLY WINDS MAY HOLD TEMPS UP...BUT WITH
INCREASING MOISTURE ADVECTION CANT TOTALLY RULE IT OUT SO WILL KEEP
PATCHY MENTION GOING.

MONDAY...THUNDER CHANCES WILL ONCE AGAIN BE PRIMARY WX CONCERN AS
DRYLINE SHARPENS ACROSS THE WESTERN CWA IS RESPONSE TO DEEPENING LEE
SIDE TROUGH. SFC CONVERGENCE LOOKS A BIT STRONGER THAN LAST FEW
RUNS...AND ACTUALLY 0-1KM CONVERGENCE SHOWS A NICE AXIS ALONG THE
DRYLINE. ONLY CONCERN IS TIMING OF MID LEVEL SHORT WAVE...LOOKS TO
BE RIGHT ON TOP OF CWA BY 18Z...AND AM A LITTLE CONCERNED THAT
SUBSIDENCE BEHIND THIS WAVE MAY INHIBIT TSRA DEVELOPMENT...BUT LOW
POPS SEEM WARRANTED. IF CAP CAN BREAK SHEAR/INSTABILITY PARAMETERS
WOULD FAVOR A FEW SVR STORMS.

TUESDAY-WEDNESDAY...TUESDAY STILL LOOKS TO HAVE THE GREATEST
POTENTIAL FOR THUNDERSTORMS AS STRONG NEGATIVE TILT TROUGH KICKS
OUT OF THE ROCKIES. ONLY MADE A FEW MINOR CHANGES TO GOING WX/POP
FORECAST...MAINLY TO UP POPS IN NORTHWEST CWA. WILL ALSO HAVE TO
WATCH FOR POSSIBLE WIND ADVISORY ACROSS EASTERN CWA AS TIGHT SFC
GRADIENT WILL LEAD TO WIND SPEEDS IN THE MIXED LAYER AVERAGING
AROUND 27 KTS. SECOND WIND CONCERN WILL BE WHEN COLD FRONT DROPS
SOUTH ACROSS THE CWA IN THE EVENING TUESDAY. ETA SHOWING RATHER
STRONG PRESSURE CHANGE COUPLET...COUPLED WITH STEEP LOW LEVEL LAPSE
RATES AHEAD OF FRONT. CAA ADVECTION MAX ALSO LINES UP WELL IN THIS
AREA. UPPED WINDS BEHIND THE FRONT TO ACCOUNT FOR THIS...BUT THIS
FEATURE WILL HAVE TO BE MONITORED. AFTER TUESDAY EVENING...MODELS
REALLY BEGIN TO DIVERGE WITH HANDLING OF TROUGH PASSAGE. 12Z GFS
REALLY DEEPENS THE LOW OVER THE DAKOTAS AND THUS REALLY CHANGES FLOW
PATTERN ACROSS THE CWA AND DELAYS ONSET OF H500 RIDGING. THIS LOOKS
RATHER SPURIOUS AS IT WAS MAJOR DIFFERENCE FROM GFS TRENDS AND NOT
SUPPORTED BY 00Z ENSEMBLES...THUS DID NOT MUCH STOCK INTO 12Z GFS
FORECAST FOR WEDNESDAY ON.

IN THE EXTENDED (THURSDAY-SUNDAY)...MEDIUM RANGE MODELS CONTINUE TO
HAVE A VERY DIFFICULT TIME ON AGREEING ON THE EVOLUTION OF THE H500
RIDGE ACROSS CENTRAL CONUS THROUGHOUT THE PERIOD. GFS HAS DONE A
MAJOR FLIP-FLOP AND IS NOW TRENDING STRONGER/MORE AMPLIFIED WITH
RIDGE FOR THURS-FRI. THIS WAS SUPPORTED BY YESTERDAY AND TODAYS ECMWF
AND ENSEMBLE MEMBERS NOW CLUSTERING ON THAT SOLUTION. WITH THAT IN
MIND...AM GOING TO UP HIGHS 5 TO 10 DEGREES IN THIS PERIOD. GFS
TRYING TO ADVERTISE RIDGE BEGINNING TO BREAK DOWN SAT AND SUNDAY WITH
RATHER STRONG COLD FRONT MOVING OVER THE CWA. ECMWF HOWEVER REMAINS
FIRM IN HOLDING RIDGE IN PLACE. BY THIS PERIOD GFS ENSEMBLE MEMBERS
REALLY ALL OF THE PLACE...BUT WHAT LITTLE CLUSTERING THERE IS WOULD
SUPPORT A SLOWER BREAKDOWN OF THE RIDGE. THIS SEEMS MORE REASONABLE
BASED EXPECTED STRENGTH OF RIDGING AND THUS WENT ABOVE GUIDANCE FOR
THE WEEKEND. ALSO WILL KEEP PERIOD DRY FOR NOW AS NOT ENOUGH
CONFIDENCE IN TIMING/POSITION OF THE FRONTAL BOUNDARY TO MENTION POPS.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JRM
Hazardous weather outlook, May 15, 10:45 AM MDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN MAY 15 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1045 AM MDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
COLORADO.  THESE STORMS WILL MOVE EAST ACROSS THE WESTERN PORTIONS OF
THE TRI-STATE REGION THROUGH THE EVENING.  ALTHOUGH ANY THUNDERSTORM
CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...NONE OF THESE
STORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
AND AGAIN ON TUESDAY AS AN UPPER LEVEL STORM MOVES INTO THE ROCKIES.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE BOTH DAYS WITH A BETTER CHANCE FOR SEVERE
THUNDERSTORMS
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:48 PM MDTSevere Thunderstorm WarningGLDYuma57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.